Return To Blog

Could the pain relief medication I’m taking be worsening my migraine?

Could the pain relief medication I’m taking be worsening my migraine?

Dr. Judy C. Lane Yes. Headaches that result from over-treating with medication are called rebound headaches. Common pain relievers such as aspirin and acetaminophen contribute to rebound headaches. Some migraine medications, opiates and caffeine may also carry a risk of causing rebound headaches.

A person experiencing rebound headache will endure symptoms almost everyday while using a headache medication or pain reliever. Over-the-counter medications used 15 or more days a month or prescription medicine used 10 days per month are enough to cause rebound headache.

Prevent medication overuse headache by:

Learning how to use your headache medication or pain reliever more effectively. This could mean, for example, limiting a pain relief medication to 10 days per month, regardless of what it’s taken to relieve.
Adding a preventive medicine
Taking care of yourself. Eat and sleep regularly, hydrate, exercise and manage your stress levels. Consider taking a yoga class, take walks, catch a 20 minute nap in the afternoon and drink water throughout the day.
Eliminating substances like narcotics, barbiturates and caffeine.
If you have concerns or questions about headache or migraine call your primary care provider for an initial counsel. A referral to a neurologist may be of benefit to distinguish between the reasons, causes and triggers to your headaches. An examination and treatment plan can significantly decrease or eliminate future episodes and provide long term relief.

Blue Sky Neurology